Can you overdose on Metformin?

0
69

Type 2 diabetes is a result of inadequate insulin secretion and reduced sensitivity to the hormone. Many treatments are available, including diet changes to help manage blood sugar levels and oral antihyperglycemic agents or insulin injections.

Metformin, an oral biguanide, meliorates hyperglycemia improves peripheral insulin sensitivity & reduces gastrointestinal glucose absorption & hepatic glucose production. In type 2 diabetic patients, metformin is safe and effective for both monotherapies or in combination with other antihyperglycemic agents.

Metformin & its Uses:

Metformin, an oral diabetes medication, helps control blood sugar levels. It is used together along with diet and combination to improve blood sugar control in adults with type 2 diabetes mellitus and there are many metformin alternatives available.

Occasionally, metformin is used with insulin or other medicines but shouldn’t be taken to treat type 1 diabetes. Metformin is also used off-label for treating polycystic ovary syndrome (PCOS) & some malignancies. 

Even though metformin has a good safety profile in most patients with diabetes, the risk of metformin-associated lactic acidosis is still present even when precautions are taken.

Signs Indicating a Metformin Overdose:

Overdose of Metformin is often associated with lactic acidosis, and its symptoms may include severe nausea, diarrhea, vomiting, and epigastric pain, thirstiness, lost appetite, lethargy, and hyperpnoea. Additionally, hypotension, hypothermia, acute renal failure, cardiac arrest & coma represent significant clinical features.

The estimated mortality rate of metformin related to lactic acidosis can is approximately 50%, but it can be high up to 80%, and it occurs in patients with significant medical problems. 

A hyperglycemic state linked to metformin has been reported, although it is less common than hypoglycemia. Such hyperglycemia has been connected to acute pancreatitis in many cases of metformin toxicity from intentional overdose & therapeutic dosing. An additional possible complication is the elevated osmolal gap.

Treatment for Metformin Overdose:

There is not an effective antidote for metformin overdose, and it is recommended to consult a healthcare professional immediately as treatment provides great supportive care & symptomatic management.

Extracorporeal treatment is the mainstay of treatment for severe overdoses, and it can be very effective- 

Metformin is great for dialysis because it has a low molecular weight, high water solubility, and low protein binding. However, it has a high volume of distribution, hence prolonged or repeated dialysis might be crucial. Intermittent hemodialysis with bicarbonate buffer is the process used to facilitate the removal of lactate and metformin. Avoid dialysate fluids or IV fluid that contain lactate as a buffer since the liver may not metabolize it. This can lead to lactic acidosis and complications. 

Continuous Renal Replacement Therapy (CRRT) is a medically accepted alternative to Home Dialysis for patients that do not have access or are unable to tolerate HD.

Indications for hemodialysis may include:

  • Blood pH of 7 to 7.1 or lower
  • Failure of standard supportive care and bicarbonate
  • Lactate concentrations greater than15 to 20 mmol/L
  • Hemodialysis is a great option & it should be considered earliest for people with other medical issues, such as impaired renal function or liver failure.

Continue extracorporeal therapy:

Continue extracorporeal therapy until serum lactate < 3 mmol/L and pH >7.35, or if you are not alert enough to follow your healthcare physician’s guide, immediately contact him!

Intravenous sodium bicarbonate is controversial:

Due to continue production of lactate, acidosis may not be completely improved while it can also make acidosis worse. Carefully monitor your blood gases and electrolytes to guide therapy.

Other supportive care:

Hypotension is a common condition that can be treated with IV fluids and vasopressors. In general, response to pressor agents is better after hemodialysis has been underway for some time.

Hypoglycemia is a rare side effect of metformin, but it can occur and should prompt suspicion for concurrent exposure to sulfonylurea or insulin. When it comes to treating hypoglycemia, intravenous dextrose is usually preferred. Octreotide may help with sulfonylurea exposure resulting in low blood sugar levels.

Takeaway:

Always take metformin exactly as directed by your healthcare physician. Blood sugar levels can be affected by stress, illness, or surgery. Hence, try not to skip meals and consult with your healthcare physician before changing your own dose of medication! 

If you are experiencing signs of an allergic reaction to metformin like hives, breathing difficulty, swelling on your face, tongue, lips, or throat, seek immediate medical help. There are drugs available, alternatives to metformin to treat your condition.

It is always recommended to avoid an overdose of the medication as overdose can cause severe hypoglycemia or lactic acidosis. In case of an overdose, always seek medical help instantly.

Was this post helpful?

LEAVE A REPLY

Please enter your comment!
Please enter your name here